Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

Tinetti Balance & Gait Assessment (POMA) Fall Risk Score (0–28)

Combine Tinetti Balance Subscore (9 maneuvers, 0–16 pts) and Gait Subscore (7 parameters, 0–12 pts) into total 28-point POMA and classify High (<=18), Moderate (19–23), or Low (>=24) geriatric fall risk.

Why physical therapists separate static/transitional Balance (0–16) from dynamic Gait (0–12)!

Mary E. Tinetti (Journal of the American Geriatrics Society, 1986) designed the Performance-Oriented Mobility Assessment (POMA, 0–28 points) to pinpoint WHY an older adult falls during daily living: the 9-item Balance subscale (sitting balance, arising, attempts to arise, immediate standing, prolonged standing, sternal nudge, eyes closed, 360° turn, sitting down; 0–16 pts) isolates postural and vestibular control, while the 7-item Gait subscale (initiation, step length/height, step symmetry, step continuity, path deviation, trunk sway, walking stance; 0–12 pts) captures shuffling, festination, or wide-based ataxia!

Total POMA = Balance + Gait stratifies annual fall probability into three validated rehabilitation tiers: <= 18 points = High Fall Risk (5x increased fall risk), 19–23 points = Moderate Fall Risk, and >= 24 points = Low Fall Risk!

Total Tinetti POMA Score (0–28)Balance (0–16) + Gait (0–12)Geriatric Fall Risk Tier
<= 18 Points (e.g., Balance 10 + Gait 7 = 17)Impaired Transfers & SteppingHigh Fall Risk (<=18: Assistive Device & PT)
19 – 23 Points (e.g., Balance 12 + Gait 9 = 21)Mild-Moderate InstabilityModerate Fall Risk (19–23: Targeted Balance Rx)
>= 24 Points (e.g., Balance 15 + Gait 11 = 26)Intact Postural & Stride ControlLow Fall Risk (>=24)

Total 28-Point Tinetti POMA Mobility Score

Validates bounded Balance (0–16) and Gait (0–12) subscales and returns total POMA.

=IF(OR(B2 < 0, B2 > 16, B3 < 0, B3 > 12), "Invalid Tinetti Subscore", B2 + B3)

Tinetti POMA Fall-Risk Tier Classification

Classifies <=18 as High Fall Risk, 19–23 as Moderate Fall Risk, and >=24 as Low Fall Risk.

=IF(OR(B2 < 0, B2 > 16, B3 < 0, B3 > 12), "Invalid Tinetti Subscore", IF(B2 + B3 <= 18, "High Fall Risk (<=18)", IF(B2 + B3 <= 23, "Moderate Fall Risk (19-23)", "Low Fall Risk (>=24)")))

Try the example

Use the original values or change them to test your understanding.

Further reading